Alert archive / Ohio / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 206, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 28, 2008, 7:49 PM EDT for Gallia County, Lawrence County, Ohio; Boyd County, Greenup County, Kentucky. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 28, 2008, 7:49 PM EDT (23:49 UTC)
- Expired
- Jun 28, 2008, 8:15 PM EDT
- In force
- 26 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Boyd County, KY, Greenup County, KY, Gallia County, OH, Lawrence County, OH
The radar
The Charleston,WV radar (KRLX), 83 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 12:59 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Jun 28, 1:31 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 505 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 513 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 7:31 PM EDT, 18 minutes earlier.
Area forecast discussion, Jun 28, 7:31 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 731 PM EDT SAT JUN 28 2008 .SYNOPSIS... A COLD FRONT MOVES THROUGH OVERNIGHT. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL KEEP SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS GOING FOR SUNDAY AND MONDAY. HIGH PRESSURE MOVES ACROSS DURING MID WEEK. && .NEAR TERM /THROUGH SUNDAY/... LINE OF STRONG TO SEVERE THUNDERSTORMS ALONG OHIO RIVER INTO EASTERN KENTUCKY WILL MOVE THROUGH MUCH OF CWA OVER THE NEXT 3-6 HOURS. WITH THE STRONG WINDS ALOFT...THERE IS GOOD POTENTIAL FOR DAMAGING WIND GUSTS TIL 01Z-02Z. AIRMASS WITH LOWER SURFACE DEWPOINTS MAKING ITS WAY INTO WESTERN OHIO THIS EVENING. LEADING EDGE OF DRIER AIRMASS WILL MAKE ITS WAY THROUGH THE CWA OVERNIGHT. RESIDUAL MOISTURE STAYS IN PLACE FOR SUNDAY AFTER FROPA FOR LINGERING THUNDERSTORM ACTIVITY. COLDER TEMPS ALOFT WILL BRING LIKLIHOOD FOR SMALL HAIL IN STRONGER STORMS SUNDAY AFTERNOON. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... DIURNAL CONVECTION WILL BE WINDING DOWN OVERNIGHT SUNDAY...WITH ENHANCING VORTICITY MOVING EAST OF THE AREA AS WELL. MODELS DEPICT ANOTHER S/W ROTATING THROUGH SHARP H5 TROUGH MONDAY DURING THE AFTN HOURS. WBZ LEVELS WILL BE A LIL LOWER MONDAY THAN ON SUNDAY...WITH STEEPER LAPSE RATES. SO EXPECT HAIL THREAT TO CONTINUE WITH STRONGER CELLS. MENTIONED SMALL HAIL AND GUSTY WINDS IN WX GRIDS DURING AFTN/EVENING HRS ON MON. LEFT CHC POPS IN DURING THIS TIME AS WELL. AFTN STORMS POSSIBLE ONCE AGAIN ON TUESDAY...MAINLY NORTH AS TROUGH BEGINS TO LIFT OUT. ACCOUNTED FOR WITH SCHC POPS. MET AND MAV HAVE TRENDED SIGNIFICANTLY COOLER ON MONDAY OWING TO DEEPER TROUGH ON BOTH MODELS. NOT READY TO BITE ON YET...BUT DID TREND DOWNWARD A FEW TICKS ON MINT. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... SHARP H5 TROUGH WILL LIFT OUT BY WEDNESDAY...REPLACED BY MORE OF A ZONAL FLOW...WITH SOME RIDGING OVER THE WESTERN CONUS. BY FRIDAY ECMWF...AND TO A LESSER EXTENT GFS...ARE TRYING TO DIG ANOTHER TROUGH OVER GREAT LAKES...WITH RIDGING BUILDING IN WESTERN CONUS. THIS WOULD ESSENTIALLY KEEP SYSTEMS BRUSHING THE AREA...WITH HOWEVER ONE SYSTEM LOOKS TO GET CLOSE ENOUGH ON DAY 6 TO INCLUDE LOW CHC POPS FOR THE ENTIRE AREA. ANOTHER PORE POTENT S/W COULD AFFECT AREA DAY 7...WITH SCHC POPS INSERTED AS A RESULT. GENERALLY FOLLOWED HPC GUIDANCE FOR TEMPS. DID TWEAK DEWPOINTS THROUGHOUT NEAR TRISTATE AREA...AS VALUES SEEMED A FEW DEGREES TOO LOW. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... LINE OF THUNDERSTORMS ALONG OHIO RIVER INTO EASTERN KENTUCKY MOVING E-SE AT 20-30 KTS. ECHO TOPS OVER FL400 IN STRONGER STORMS BUT MOST AT OR BELOW FL350. SFC WINDS MAY GUST UP TO 50 KTS WITH THUNDERSTORMS TIL 02Z...THEN GUSTS SHOULD TAPER DOWN TO 30-40 KTS OVERNIGHT. ALL CONVECTION SHOULD MOVE EAST OR DISSIPATE BETWEEN 07-09Z. FOG IN MTN SITES EARLY SUNDAY MORNING WITH RESIDUAL MOISTURE IN PLACE. MORE SCATTERED THUNDERSTORMS POSSIBLE SUNDAY AFTERNOON WITH DAYTIME HEATING AND UPPER LEVEL LOW IN VICINITY...SOME STORMS MAY CONTAIN SMALL HAIL AND GUSTS TO 40 KTS. .AVIATION OUTLOOK /AFTER 00Z MON/...NO WIDESPREAD SIGNIFICANT WEATHER EXPECTED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...TRM/29 NEAR TERM...JKF SHORT TERM...TRM LONG TERM...30 AVIATION...JKF
Hazardous weather outlook, Jun 28, 1:55 PM EDT, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 155 PM EDT SAT JUN 28 2008 OHZ066-067-075-076-083>086-WVZ009>011-291800- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-WOOD- PLEASANTS-TYLER- 155 PM EDT SAT JUN 28 2008 ...SEVERE THUNDERSTORM WATCH 629 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. BRIEF STRONG AND GUSTY WINDS AND DOWNPOURS ARE THE MAIN THREATS WITH THESE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. KYZ101>103-105-OHZ087-VAZ003-004-WVZ005>008-013>020-024>040-046-047- 291800- GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN- RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS- HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER- UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 155 PM EDT SAT JUN 28 2008 ...SEVERE THUNDERSTORM WATCH 630 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. BRIEF STRONG GUSTY WINDS AND DOWNPOURS ARE THE MAIN THREAT FOR THIS AFTEERNOON AND EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jun 28, 6:17 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 617 PM EDT SAT JUN 28 2008 KYZ101>103-105-282300- BOYD-CARTER-GREENUP-LAWRENCE- 617 PM EDT SAT JUN 28 2008 ...STRONG TO SEVERE THUNDERSTORMS POSSIBLE IN NORTHEAST KENTUCKY BETWEEN 630 AND 8 PM... NEAR 620 PM...SCATTERED THUNDERSTORMS WERE FORMING OVER NORTHERN KENTUCKY...WEST OF OLIVE HILL AND CARTER CAVES STATE PARK. THESE STORMS WILL BE MOVING THROUGH GREENUP...CARTER...BOYD...AND LAWRENCE COUNTIES IN NORTHEAST KENTUCKY EARLY THIS EVENING. BRIEF WIND GUSTS TO 50 MPH AND LOCALIZED DOWNPOURS ARE LIKELY WITH THESE STORM. A SEVERE THUNDERSTORM WATCH REMAINS POSTED. IF THESE STORMS PULSE TO STRONGER LEVELS...BRIEF SEVERE THUNDERSTORM WARNINGS MAY BE ISSUED. BE READY TO SEEK SHELTER INDOORS QUICKLY. 22
Special weather statement, Jun 28, 6:38 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 638 PM EDT SAT JUN 28 2008 OHZ075-076-282330- ATHENS-WASHINGTON- 638 PM EDT SAT JUN 28 2008 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN ATHENS AND WESTERN WASHINGTON COUNTIES... AT 636 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED 8 MILES EAST OF ATHENS...MOVING EAST AT 30 MPH. WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR BARTLETT AROUND 655 PM...FLEMING AROUND 710 PM...FLEMING AROUND 715 PM AND MARIETTA AROUND 730 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 26
Local storm report, Jun 28, 7:08 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
708 PM EDT SAT JUN 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG 2 W WILKESVILLE 39.08N 82.36W
06/28/2008 VINTON OH FIRE DEPT/RESCUE
MULTIPLE TREES DOWN. POWER LINES DOWN.
&&
ABEAVERSSpecial weather statement, Jun 28, 7:26 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 726 PM EDT SAT JUN 28 2008 KYZ101>103-OHZ086-087-WVZ005-290015- BOYD-CARTER-GALLIA-GREENUP-LAWRENCE-WAYNE- 726 PM EDT SAT JUN 28 2008 ...STRONG THUNDERSTORMS MOVING THROUGH CARTER AND GREENUP COUNTIES IN KENTUCKY...AND LAWRENCE COUNTY IN OHIO... NEAR 725 PM EDT...A CLUSTER OF THUNDERSTORMS WAS MOVING NORTHEAST AROUND 35 MPH..THROUGH CARTER AND GRAYSON COUNTIES IN NORTHEAST KENTUCKY...AND LAWRENCE COUNTY IN SOUTHERN OHIO. BETWEEN 730 AND 830 PM...THESE STORMS WILL MOVE OUT OF GREENUP AND CARTER COUNTIES...AND AFFECT BOYD COUNTY...PLUS LAWRENCE AND GALLIA COUNTIES IN SOUTHERN OHIO. THIS WOULD INCLUDE SUCH TOWNS AS ASHLAND AND IRONTON. BRIEF WIND GUSTS TO 50 MPH...CONSIDERABLE LIGHTNING AND BRIEF DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. THOSE WINDS COULD CAUSE SOME TREE LIMBS TO SNAP...AND EVEN POWER OUTAGES. SEEK SHELTER INDOORS...IF LIGHTNING IS SEEN OR THUNDER IS HEARD. THE SEVERE THUNDERSTORM WATCH REMAINS POSTED. IF ANY CELL PULSES TO A STRONGER LEVEL...A BRIEF SEVERE THUNDERSTORM WARNING WOULD BE POSTED. 22
Local storm report, Jun 28, 7:29 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
729 PM EDT SAT JUN 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG CHESTER 39.08N 81.92W
06/28/2008 MEIGS OH DEPT OF HIGHWAYS
TREES DOWN IN ROADS.
&&
ABEAVERSLocal storm report, Jun 28, 7:40 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
740 PM EDT SAT JUN 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG BELPRE 39.28N 81.59W
06/28/2008 WASHINGTON OH TRAINED SPOTTER
TREE DOWN.
&&
ABEAVERSThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 2:36 PM EDT | Severe Thunderstorm Warning | RLX | Mason | 39 min |
| Jun 28, 3:09 PM EDT | Severe Thunderstorm Warning | RLX | Pleasants, Tyler, Wood | 66 min |
| Jun 28, 3:29 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Kanawha, Mason, Putnam, Roane | 50 min |
| Jun 28, 3:30 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha, Lincoln | 45 min |
| Jun 28, 4:09 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Calhoun, Doddridge, Gilmer, Lewis, Ritchie | 51 min |
| Jun 28, 6:49 PM EDT | Severe Thunderstorm Warning | RLX | Pleasants, Wood | 41 min |
| Jun 28, 7:11 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason, Roane, Wirt, Wood | 64 min |
| Jun 28, 7:28 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Pleasants, Ritchie, Tyler, Wood | 62 min |
| Jun 28, 6:30 PM EDT | Severe Thunderstorm Warning | RLX | Gallia, Jackson, Meigs, Vinton | 45 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2008Severe Thunderstorm Warnings in Kentucky, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.